What causes atypical tuberculosis?
Q: My 80 years old father was diagnosed with atypical tuberculosis 10 years back. He tried the antibiotics but they made him sick and he discontinued them. Now, he has started coughing all the time and coughing up copious amounts of white filmy mucous. Hypertension and lung disease are his only issues. He has had cancer 4 times but his last bout of brain cancer is the only one that has been treated with radiation. Could the radiation make his lung disease worse?
A:Atypical TB is caused by a group of bacteria which belong to Mycobacteria species other than tuberculosis (hence also known as MOTT or non-tuberculous mycobacteria). Common examples of these groups of bacteria include Mycobacterium avium intra-cellulare, M. ulcerans, M. scrofulaceum, etc. These organisms can be present in the environment (soil, water, etc) and disease by these agents is more common in patients with either reduced immunity, or pre-existing disease (chronic lung disease). The infection may manifest as a pulmonary (chest), intestinal, lymph node or skin disease. Recurrence due to relapse or reinfection, of the disease can occur when immunity falls (e.g. cancer, radiation, HIV infection, immuno-suppressive therapy etc). Disease due to active atypical mycobacterial infection is treated with a combination of at least two drugs, of which the first one is often clarithromycin or azithromycin. Many experts prefer ethambutol as the second drug. Some clinicians have added a third or fourth agent from the following list: clofazimine, rifabutin, ciprofloxacin, or amikacin. I suggest you refer to a physician experienced in the management of TB for appropriate management advice.